Doctors warn about supplements
A Victorian man who gave himself cyanide poisoning from an apricot kernel extract highlights the dangers of some supplementary medicines, doctors say.
The 67-year-old was found to have 25 times the acceptable level of cyanide in his blood following routine surgery in 2015, a study published in the BMJ medical journal reveals.
He told doctors he’d taken two teaspoons of home-made apricot kernel extract and three Novodalin, or herbal fruit kernel supplement tablets, daily for five years.
The study’s lead author and anaesthetist at Melbourne’s Alfred Hospital, Alex Konstantatos, said this added up to 17.32 mg of cyanide a day.
‘‘Cyanide interferes with the body’s ability to use oxygen and is marketed for cancer prevention but there’s no proof of this,’’ Dr Konstantatos said.
‘‘(The patient) believed very strongly that the kernel extract was going to prevent a cancer . . . from coming back.
‘‘It’s not known what the effect of having a level of cyanide that’s not enough to kill you suddenly, but (is) still quite high — we don’t know what the long-term effects of it are.’’
The patient continued to take the extract and supplement until recently, when he was blocked from buying raw apricot kernels or importing the tablets.
But Dr Konstantatos said his case highlighted a broader problem with these kinds of supplements.
‘‘We went to all the trouble to measure it, confirm it and to publish the study to show that this gentleman’s probably just the tip of the iceberg,’’ he said
‘‘People who take medicines like this, in this unregulated way, do not know how much, exactly, they’re taking. That’s exactly what makes it so dangerous.’’